Tags

Type your tag names separated by a space and hit enter

QT prolongation, torsades de pointes, and sudden death with short courses of chloroquine or hydroxychloroquine as used in COVID-19: A systematic review.
Heart Rhythm. 2020 09; 17(9):1472-1479.HR

Abstract

Chloroquine and hydroxychloroquine are now being widely used for treatment of COVID-19. Both medications prolong the QT interval and accordingly may put patients at increased risk for torsades de pointes and sudden death. Published guidance documents vary in their recommendations for monitoring and managing these potential adverse effects. Accordingly, we set out to conduct a systematic review of the arrhythmogenic effect of short courses of chloroquine or hydroxychloroquine. We searched on MEDLINE and Embase, as well as in the gray literature up to April 17, 2020, for the risk of QT prolongation, torsades, ventricular arrhythmia, and sudden death with short-term chloroquine and hydroxychloroquine usage. This search resulted in 390 unique records, of which 41 were ultimately selected for qualitative synthesis and which included data on 1515 COVID-19 patients. Approximately 10% of COVID-19 patients treated with these drugs developed QT prolongation. We found evidence of ventricular arrhythmia in 2 COVID-19 patients from a group of 28 treated with high-dose chloroquine. Limitations of these results are unclear follow-up and possible publication/reporting bias, but there is compelling evidence that chloroquine and hydroxychloroquine induce significant QT-interval prolongation and potentially increase the risk of arrhythmia. Daily electrocardiographic monitoring and other risk mitigation strategies should be considered in order to prevent possible harms from what is currently an unproven therapy.

Authors+Show Affiliations

NYU Langone Health, NYU School of Medicine, New York, New York. Electronic address: Lior.Jankelson@nyulangone.org.Dalhousie University, College of Pharmacy, Halifax, Nova Scotia, Canada. Electronic address: Giorgio.Karam@dal.ca.Pharmacy Foundation of Haarlem Hospitals, Haarlem, The Netherlands; Spaarne Gasthuis, Haarlem, The Netherlands.Cardiac Electrophysiology and Heart Rhythm Center at NYU Langone Health, NYU School of Medicine, New York, New York.Dalhousie University, Faculty of Medicine, Halifax, Nova Scotia, Canada.

Pub Type(s)

Journal Article
Systematic Review

Language

eng

PubMed ID

32438018

Citation

Jankelson, Lior, et al. "QT Prolongation, Torsades De Pointes, and Sudden Death With Short Courses of Chloroquine or Hydroxychloroquine as Used in COVID-19: a Systematic Review." Heart Rhythm, vol. 17, no. 9, 2020, pp. 1472-1479.
Jankelson L, Karam G, Becker ML, et al. QT prolongation, torsades de pointes, and sudden death with short courses of chloroquine or hydroxychloroquine as used in COVID-19: A systematic review. Heart Rhythm. 2020;17(9):1472-1479.
Jankelson, L., Karam, G., Becker, M. L., Chinitz, L. A., & Tsai, M. C. (2020). QT prolongation, torsades de pointes, and sudden death with short courses of chloroquine or hydroxychloroquine as used in COVID-19: A systematic review. Heart Rhythm, 17(9), 1472-1479. https://doi.org/10.1016/j.hrthm.2020.05.008
Jankelson L, et al. QT Prolongation, Torsades De Pointes, and Sudden Death With Short Courses of Chloroquine or Hydroxychloroquine as Used in COVID-19: a Systematic Review. Heart Rhythm. 2020;17(9):1472-1479. PubMed PMID: 32438018.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - QT prolongation, torsades de pointes, and sudden death with short courses of chloroquine or hydroxychloroquine as used in COVID-19: A systematic review. AU - Jankelson,Lior, AU - Karam,Giorgio, AU - Becker,Matthijs L, AU - Chinitz,Larry A, AU - Tsai,Meng-Chiao, Y1 - 2020/05/11/ PY - 2020/5/22/pubmed PY - 2020/9/10/medline PY - 2020/5/22/entrez KW - Arrhythmia KW - COVID-19 KW - Chloroquine KW - Coronavirus KW - Hydroxychloroquine KW - SARS-CoV-2 KW - Sudden death KW - Torsades de pointes SP - 1472 EP - 1479 JF - Heart rhythm JO - Heart Rhythm VL - 17 IS - 9 N2 - Chloroquine and hydroxychloroquine are now being widely used for treatment of COVID-19. Both medications prolong the QT interval and accordingly may put patients at increased risk for torsades de pointes and sudden death. Published guidance documents vary in their recommendations for monitoring and managing these potential adverse effects. Accordingly, we set out to conduct a systematic review of the arrhythmogenic effect of short courses of chloroquine or hydroxychloroquine. We searched on MEDLINE and Embase, as well as in the gray literature up to April 17, 2020, for the risk of QT prolongation, torsades, ventricular arrhythmia, and sudden death with short-term chloroquine and hydroxychloroquine usage. This search resulted in 390 unique records, of which 41 were ultimately selected for qualitative synthesis and which included data on 1515 COVID-19 patients. Approximately 10% of COVID-19 patients treated with these drugs developed QT prolongation. We found evidence of ventricular arrhythmia in 2 COVID-19 patients from a group of 28 treated with high-dose chloroquine. Limitations of these results are unclear follow-up and possible publication/reporting bias, but there is compelling evidence that chloroquine and hydroxychloroquine induce significant QT-interval prolongation and potentially increase the risk of arrhythmia. Daily electrocardiographic monitoring and other risk mitigation strategies should be considered in order to prevent possible harms from what is currently an unproven therapy. SN - 1556-3871 UR - https://www.unboundmedicine.com/medline/citation/32438018/QT_prolongation_torsades_de_pointes_and_sudden_death_with_short_courses_of_chloroquine_or_hydroxychloroquine_as_used_in_COVID_19:_A_systematic_review_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S1547-5271(20)30431-8 DB - PRIME DP - Unbound Medicine ER -